Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
kcr

ATTN: those of you with long term Spiro experience

Recommended Posts

The question has been raised several times about experiencing hair loss or thinning hair while taking spiro. There's very little in the literature out there regarding this, and most docs who prescribe spiro (for acne or for its intended use as a bp med) typically don't pay much attention to this as a possible side effect.

I took spiro in the past for only about 9 months, and during that time I took other meds and had an illness (Lyme Disease) that could have caused my hair to thin. I'd love to give spiro another shot in the future but right now I just don't have enough information.

What we all need to hear is from people who have been on spiro long term, more than a year, and what if any your experience has been regarding your hair. Did you shed more hair than normal or lose any at all? Did you lose it at first but then it stopped? Do you continuously shed more hair than normal and it never got any better or worse?

And very importantly, what is your age range? It's really important for us to know that, because even though we'll all respond differently to hormonal treatment, it's more likely we'll have a similar experience to some people and not others. If you're hormones are still changing anyway (if you're for instance a teenager, or even post menopause), if you have known PCOS, etc, that can make a huge difference.

Based on posts I've read and private messages I've received in response to my own postings on this topic I think a lot of us are dying to hear answers to questions like that from actual real users of spiro.

If any of you long term spiro gurus could share your thoughts on how spiro has affected your scalp hair, good or bad, that would be AWESOME!!!!!!!!!!!!!!

Link to comment
Share on other sites

Hi there! I guess I qualify as a Spiro guru :) I've been taking 200 mg for about 4 years. I have not noticed any problems with hair loss or scalp issues. I'm 30 years old. I also take birth control pills and Levothroid (for my hypothyroidism). I do not have PCOS, but I do have hirsutism. Any questions, just ask or PM me!

Link to comment
Share on other sites

Hi KCR

You mentioned that you last hair from Spiro in 08. same thing happpend to me when I quit Diane 35. I was on it for 6 months and three and a half months later, my hair started to fall off. This happend in November of 09 and my hair is still shedding 8 months later. Not as much as before, but still shedding. I think I lost 50% of my hair so far. Can you please let me know if your shedding stopped, how long it alsted for and most imortantly , did your hair grow back? Any help will be appreciated. And yes, I have heard that spiro does cause hair loss. I have heard of many who it happened too. Do you know that Yasmine birth control has 25mg of spiro in it? That is why many many girls lose their hair either while on it or coming off. Just go to the yasmine survivors forum and you will find lots of horror stories there. Thanks for any help,

Din

Edited by Din
Link to comment
Share on other sites

Hi there! I did know that Yasmin contains 25 mg of spiro. It's funny because I took Yasmin in 2005 for a few months and didn't experience any hair loss from it, at least not that I noticed.

I just want to stress again that I can't say with 100% certainty that spiro caused my hair loss. There were other factors that could have been the cause (the Lyme disease treatment), or it could have been a perfect storm of spiro and the drugs I took for Lyme. I just will never know. My hair started shedding after I'd been on spiro for 6 or 7 months, and it stopped a few months after stopping spiro, but now it seems like it sheds periodically. My fear is I have chronic telogen effluvium.

I experienced some regrowth from the initial shedding in '08. I could see all the new hairs growing in around my hair line. But it didn't all grow back - my hair was super thick, the kind that hairdressers would actually have to thin out when they styled it. I could never see my scalp when I parted my hair. Now I can.

From the most recent shed now when I pull my hair back on the sides I have visible scalp. Never, ever had that before.

Anyway, this shed started around January, and I haven't touched spiro since November 2008. And I only took it for about 9 months, which in the grand scheme of things isn't very long. That's why I wanted to ask long term spiro users to chime in. Dermatologists have offered me no insight into it, and my PCP is no help at all. So I'm resigned to the fact that I'll never know for sure, but hopefully hearing from people with long term experience taking spiro can help shed a little bit of light.

Link to comment
Share on other sites

Thank you KCR for your reply.

That doesn't sound very promising. I just wish my shedding stoped already.

Did you ever get itchy burning tingly scalp as well? because I get that and it drive s me crazy. I can't believe this is happening!! I hope this will end for us both soon,

Din

Link to comment
Share on other sites

I never had an itchy or burning scalp, but it did tingle a little at times. I read somewhere this could be the new hairs growing in.

What does your dermatologist say about your hair loss? The only advice I ever got from any doctor (derm, gyn, pcp) was to try using minoxidil.

Link to comment
Share on other sites

Hi KCR,

I went to see many specialists and they all said one thing.. telogen effluvium due to stopping the pill. Diane 35, like spiro is an anti androgen. My male homones were always on the low end of normal, so I think when I got off, my body did not recognise the little male hormones I had to begin with. Tha's what caused the shed. But according to all my doctors, they say thi sshould stop soon and that my hair will grow back. I only hope so!!

Stay away from Rogain..minoxidil. Thi sstuff is so bad for you. when you take it, you will have another dread shed, and it may or may not work. You will need to be on it for life, th eminute you will stop, all your hair will fall off again. Not worth trying it.

Goodluck to you, I will update on my progress,

but personally, stay away from Spiro. It is known to cause hair loss, so why take the chance??

Din

Link to comment
Share on other sites

I have been on spiro for close to 4 years (gradually upped from 25 mg-100mg/day). I am 35. I have noticed that I shed more hair in the shower & when I brush it, but I can't notice any difference in the way my hair looks or feels. Sometimes I feel a little freaked out when I look at the handful of hair I lose while washing, but I know some daily loss is normal.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×